Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 247, NWS North Platte, NE

September 14, 1997Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 14, 1997, 6:14 PM CDT for Lincoln County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 1997, 6:14 PM CDT (23:14 UTC)
Expired
Sep 14, 1997, 7:15 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 6:16 PM CDTHail 0.75North Platte, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 142313 RRA
SVRLBF
NEC111-150015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM CDT SUN SEP 14 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...NORTH CENTRAL AND NORTHEASTERN LINCOLN COUNTY
 
AT 613 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR IN THE VICINITY OF NORTH PLATTE MOVING EAST AT 20 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTH AND EAST OF
NORTH PLATTE.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:13 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 14, 3:13 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT SUN SEP 14 1997

FORECAST PROBLEM...CHANCES FOR THUNDERSTORMS AND TEMPERATURES

18Z SURFACE ANALYSIS SHOWING LOW PRESSURE OVER WESTERN SOUTH DAKOTA
WITH TROUGH EXTENDING SOUTH INTO THE NEBRASKA PANHANDLE. 60 DEGREE
DEWPOINTS EXTENDED WEST TO THE EASTERN PANHANDLE. KLNX RADAR INDICATED
MAIN PART OF SCATTERED PRECIP OVER ONL GROUP WITH WIDELY SCATTERED
LIGHT SHOWERS AND ISOLATED THUNDERSTORMS FROM IML NORTHEASTWARD.
WATER VAPOR IMAGERY INDICATES A SHORWAVE OVER WYOMING AND COLORADO
WHICH SHOULD MOVE INTO FA TONIGHT.

THE UPPER RIDGE IS PROGGED TO SHIFT EAST FROM THE PLAINS INTO THE MS
VALLEY BY END OF THE PERIOD WITH UPPER TROUGH MOVING INTO THE GREAT
BASIN. AT THE SURFACE...LOW PRESSURE WILL MOVE INTO THE PLAINS DURING
THE PERIOD.

TONIGHT...ETA GRIDDED DATA SHOWS ISENTROPIC LIFT TONIGHT ACROSS FA AS
NEXT WAVE MOVES IN. THETA-E RIDGE IS PROGGED OVER THE CENTRAL AND
NORTHCENTRAL PART OF NEBRASKA. BOUNDARY LAYER WINDS INDICATE SOUTH
10-20 AHEAD OF LOW IN NORTHERN PLAINS. SKY SHOULD REMAIN MOSTLY CLOUDY
AS NEXT WAVE APPROACHES. TEMPERATURES TONIGHT SHOULD BE A LITTLE WARMER
THAN GUIDANCE WITH CLOUDS AROUND.

MONDAY...SUBSIDENCE BEHIND WAVE WILL BRING MOSTLY SUNNY SKY IN THE
MORNING WITH PARTLY CLOUDY SKY IN AFTERNOON WITH HEATING. BOUNDARY
LAYER WINDS INDICATE SOUTHWEST 10-20 AHEAD OF TROUGH. SOME MORNING
SHOWERS AND CLOUDS WILL LINGER IN ANW-ONL GROUP. ALSO...SOME PATCHY
AREAS OF MORNING FOG IN LBF AREA FROM OVERNIGHT SHOWERS AND COOLING
BEHIND WAVE.

MONDAY NIGHT...ANOTHER WAVE BRINGS CHANCE OF THUNDERSTORMS TO PANHANDLE
WITH ISENTROPIC FORCING INDICATED. THESE SHOULD BE CONFINED TO THE
PANHANDLE AND NORTH CENTRAL NEBRASKA AS FLOW MOVES STORMS NORTHEAST INTO
SOUTH DAKOTA. BOUNDARY LAYER WINDS INDICATE SOUTH 10-20 AHEAD OF LOW IN
MONTANA.

TUESDAY...TROUGH POSITIONED FROM VTN-LBF AT 12Z. ONLY WEAK WAVES
INDICATED IN FLOW SO WILL DOWNPLAY POPS. WINDS NORTHWEST 10-15 BEHIND
TROUGH AND SOUTH 10-20 AHEAD.

LBF BB 059/091 059/084 050 2-1
OGA BB 059/090 058/083 050 2-1
IML BB 060/092 059/085 051 2-1
VTN BB 061/092 059/081 049 2-2
ONL BB 062/092 060/081 049 112

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:56 PM CDTSevere Thunderstorm WarningLBFPerkins59 min
Sep 14, 5:08 PM CDTSevere Thunderstorm WarningLBFLincoln62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.